Tornadoes · United States · Tennessee · 2013
EF1 tornado, Bruner Crossing to Wilder Chapel, Tennessee, June 9, 2013
From Bruner Crossing to Wilder Chapel, this EF1 tornado ran 2.9 miles across Franklin County on June 9, 2013, touching down at 6:09 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 9, 2013
- Touchdown
- 6:09 PM CDT (23:09 UTC)
- Lifted
- 6:14 PM CDT (23:14 UTC)
- On the ground
- 5 minutes
- Path length
- 2.9 miles (4.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 35.230, -86.129
- Lift-off point
- 35.247, -86.083
- Record number
- 1306091709-01
The damage survey
9 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Two tornadoes developed from a cluster of thunderstorms during the early evening near Estill Springs TN. The tornadoes developed as a smaller thunderstorm merged with a larger cluster of storms moving east. The storms developed in a moist environment with weak to moderate shear in place, but far in advance of an upper level trough advancing through the lower Missouri Valley and Ozark regions.
A tornado touched down along Luttrell Drive in Winchester just west of Estill Springs Road. Large limbs were snapped off several trees. Trees were uprooted at a farmstead on the west side of Old Estill Springs Road. The tornado began to strengthen as it moved east northeast snapping the tops of trees along the edge of several farm fields. A home on the west side of U.S. Highway 41 sustained roof damage with approximately 1/4 of its shingles removed. In this area, several large diameter hardwood trees were snapped near the base. Other large hardwood and softwood trees were uprooted in the vicinity. The tornado reached its maximum intensity here with winds estimated at around 105 mph. The tornado reached its maximum width of approximately 150 yards here. As the tornado moved northeast, minor tree damage was noted along Asia Drive. The tornado lifted on the west side of Highway 127 just south of Peabody Road. Small softwood trees were snapped and uprooted here. Investigations further east and northeast revealed no further continuous damage.
The same parent supercell storm that produced an earlier tornado in the county produced another brief tornado in the far northeast portion of the county. The tornado touched down along Prairie Plains Road just north of Gum Creek Road. Small trees were snapped and uprooted on the east side of the road. A barn sustained minor roof and structural damage here as well. Several trees were damaged near a homestead along Oak Grove Road. The house here also had very minor roof damage. The tornado lifted just northeast of Oak Grove Road in a very rural area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Jun 9, 1:36 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 9, 1:36 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 136 PM CDT SUN JUN 9 2013 .DISCUSSION... A VERY MOIST AND MODERATELY UNSTABLE AIRMASS HAS NOW LIFTED NORTHWARD INTO THE TN VALLEY AS A WARM FRONT SHIFTS INTO TN. AN UNCAPPED AIRMASS AND WEAK IMPULSES LIFTING NNE FROM THE GULF OF MEXICO ARE RESULTING IN CONVECTION BREAKING OUT IN THE WARM SECTOR ACROSS MUCH OF MS, AL, GA. THE COVERAGE IS GREATEST IN MIDDLE TN INTO NWRN GA ASSOCIATED WITH AN MCV. WATER VAPOR SHOWS AN IMPRESSIVE GRADIENT IN MOISTURE ALONG THE INCOMING TROF AXIS ACROSS THE LOWER MO VALLEY, OZARKS INTO TX. A 50KT MID LEVEL JET IS DEPICTED IN CENTRAL OK BEHIND THIS WAVE. CONVECTION IS DEVELOPING IN RESPONSE TO THE SHORTWAVE ALONG A MOISTURE CONVERGENCE AXIS IN CENTRAL AR. THIS IS MODELED TO CONTINUE EXPANDING AND PROGRESSING EASTWARD THRU TONIGHT, AND MAY BRING A MORE ORGANIZED STRONG TO SEVERE WEATHER THREAT LATER TONIGHT. WILL CONTINUE TO SEE AN INCREASING CONVECTIVE TREND THIS AFTERNOON INTO EARLY THIS EVENING IN THE WARM SECTOR, WITH A FEW STRONG AND PERHAPS MARGINALLY SEVERE CELLS POSSIBLE THRU EARLY THIS EVENING. EFFECTIVE BULK SHEAR VALUES OF 20-25KT WILL GRADUALLY INCREASE LATER THIS EVENING AND OVERNIGHT ON THE APPROACH OF THE STRONGER SHORTWAVE OVER THE LOWER MO VALLEY INTO TX. AS THE SWLY LLJ INCREASES TO 30-40KT, A RESPONSE IN SHEAR VALUES (2KM BULK SHEAR VALUES OF 25-35KT AND SRH VALUES OF 150+ M2/S2) NECESSITATES A MENTION OF STRONG TO SEVERE STORMS IN OUR HWO. WE COULD SEE BRIEF SUPERCELLULAR STRUCTURES GIVEN ML CAPE VALUES OF 1000-1500 J/KG. IF THIS EVOLVES INTO A MORE LINEAR SYSTEM, SOME BOWING SEGMENTS AND MESOVORTICES COULD DEVELOP AS WELL, ESPECIALLY OVER WESTERN TN, NORTHERN MS, AND NWRN AL. THE 00Z LOCAL WRF SUGGESTED A DEFINITIVE WEAKENING TREND AS THIS SYSTEM MOVES EAST, SO INTERESTED TO SEE THE 12Z RUN WHICH SHOULD BE AVAILABLE TO US SHORTLY. WILL SCALE POPS GREATEST IN OUR CENTRAL AND NORTHWEST ZONES TONIGHT, FACTORING IN THE ONGOING CONVECTION, AND SOME UNCERTAINTY ON HOW FAR EAST THE QLCS WILL GET BY 12Z MONDAY. FOR MONDAY, WILL GO WITH LIKELY POPS EARLY IN OUR FAR SOUTHEASTERN AREAS WITH THE EXITING QLCS. WITH THE STRONGER SHORTWAVE SHIFTING EAST, WE HAVE KEPT ONLY LOW POPS THRU THE REST OF MONDAY INTO TUESDAY, MAINLY FROM SRN TN INTO NERN AL, WHILE A CAP MAY DEVELOP FURTHER SW. THE GFS SUGGESTS DEEPER MIXING AND DRYING MONDAY AFTERNOON WHICH LOWERS DEW POINTS INTO THE 50S. I'M NOT SEEING THAT TODAY UPSTREAM AT ALL, SO AM SIDING WITH THE NAM WHICH MAINTAINS A MOIST LOW LEVEL ATMOSPHERE. LOW TO MID LEVEL THETA-E ADVECTION MAY BECOME RENEWED ACROSS THE MID SOUTH AND TN VALLEY MONDAY AFTERNOON AND MONDAY NIGHT WITH THE DEVELOPING WESTERLY LLJ. DEPENDING ON THE SFC BOUNDARY PLACEMENT WHICH BECOMES MORE ILL-DEFINED, THE BEST CONVERGENCE SHOULD LIE OVER TN INTO NERN AL. THE QUESTION IS IF THIS WILL BE SUFFICIENT TO BREAK A GROWING CAPPING INVERSION. THE GREATEST CHANCE OF ADDITIONAL STORMS WILL BE ACROSS TN AND FAR NERN AL THRU MONDAY MORNING WITH THE MAXIMUM IN THE NOCTURNAL LLJ AND MOISTURE TRANSPORT DURING THIS PERIOD. KEPT A SCHC IN ON TUESDAY GIVEN THE AMOUNT STRONG INSTABILITY THAT IS PROGGED (2000-3000 J/KG), BUT LACKING A GOOD FOCUSING MECHANISM. OUR HOTTEST DAYS THIS WEEK WILL BE TUESDAY AND WEDNESDAY. AGAIN, DEPENDING ON THE ACTUAL DEW POINT VALUES, HEAT INDICES WILL LIKELY BE THEIR GREATEST OF THE SEASON. HIGHS ON TUE-WED SHOULD REACH THE L-M90S. THERE IS FORTUNATELY BETTER MODEL AGREEMENT LATE IN THE WEEK AS THE UPPER LOW CURRENTLY OFF THE CA COAST EVENTUALLY TOPS THE RIDGE AND DIVES SOUTHEAST INTO THE OH AND UPPER TN VALLEY THU-FRI. IT IS STILL A WAYS OFF THOUGH, SO NO MAJOR CHANGES WERE MADE TO THE PRECIP FORECAST. THIS WAVE SHOULD PROVIDE A DECENT FRONTAL PASSAGE AND TEMPER THE HEAT TEMPORARILY ON FRI BEFORE THE STRONGER UPPER HIGH BUILDS AND SHIFTS RIGHT OVER OUR REGION SUNDAY INTO MONDAY. AK && .AVIATION... /ISSUED 1233 PM CDT SUN JUN 9 2013/ FOR 18Z TAFS... THE 0-9HR TIME PERIOD IS DIFFICULT TODAY, AS SCATTERED CLUSTERS OF STORMS WILL DEVELOP, MOVE IN, AND MOVE OUT OF THE REGION. THIS TYPE OF PATTERN IS DIFFICULT TO PREDICT FOR POINT LOCATIONS, SO HAVE STUCK WITH VCTS THROUGH EVENING AT KHSV AND KMSL, AND WILL TRY TO PROACTIVELY AMEND AS STORMS EVOLVE. AFTER A POSSIBLE BRIEF BREAK IN THE ACTION, A MORE ORGANIZED STORM CLUSTER WILL APPROACH 06-09Z TONIGHT. TIMING MAY NEED TO BE ADJUSTED, BUT CONFIDENCE IS FAIRLY HIGH IN A PERIOD OF IFR CONDITIONS, POSSIBLY LOWER, WITHIN +TSRA LATE TONIGHT. ONCE THAT PASSES, SOME IFR CEILINGS MAY IMPACT BOTH SITES BEFORE LIFTING AND BREAKING UP. BCC && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 67 89 70 92 / 70 40 30 20 SHOALS 67 89 70 94 / 80 30 20 20 VINEMONT 67 86 68 91 / 70 40 20 20 FAYETTEVILLE 66 85 69 91 / 60 50 30 20 ALBERTVILLE 67 85 66 91 / 60 60 30 20 FORT PAYNE 66 84 64 90 / 60 70 40 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 9, 1:00 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT SUN JUN 9 2013 ALZ001>010-016-TNZ076-096-097-100500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 100 PM CDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING AS A VERY WARM...MOIST AIR MASS MOVES INTO THE TENNESSEE VALLEY. A FEW STRONGER STORMS ARE POSSIBLE...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT AND MONDAY MORNING AS A WEAK FRONT CROSSES THE REGION. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS TIME...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE EXPECTED TO ARRIVE IN THE SHOALS BETWEEN 10 PM AND 1 AM...HUNTSVILLE AREA AND SOUTHERN MIDDLE TENNESSEE MIDNIGHT TO 3 AM...AND NORTHEAST ALABAMA 2 AM TO 5 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. A FEW STORMS COULD BECOME STRONG...WITH GUSTY WINDS BEING THE MAIN THREAT. HOT AND HUMID CONDITIONS WILL DEVELOP BY THE MIDDLE OF THE WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE SOUTHEAST. HEAT INDEX READINGS MAY EXCEED 100 DEGREES TUESDAY AND WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF WIND DAMAGE AND HAIL THROUGH LATE MONDAY NIGHT WILL BE GREATLY APPRECIATED. 12/27
In the hours before
Special weather statement, Jun 9, 3:57 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN JUN 9 2013
ALZ001-005-092130-
LAUDERDALE AL-LIMESTONE AL-
357 PM CDT SUN JUN 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 430 PM CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEXINGTON...OR 18 MILES NORTHEAST OF
FLORENCE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ANDERSON AND LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8701 3496 8698 3482 8739 3497 8750
3501 8744
TIME...MOT...LOC 2054Z 240DEG 24KT 3494 8737
09Special weather statement, Jun 9, 4:58 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SUN JUN 9 2013
TNZ076-096-097-092230-
MOORE TN-LINCOLN TN-FRANKLIN TN-
458 PM CDT SUN JUN 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...CENTRAL LINCOLN AND
WESTERN FRANKLIN COUNTIES UNTIL 530 PM CDT...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND LYNCHBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3516 8618 3506 8655 3522 8664 3533 8645
3532 8642 3533 8641 3535 8641 3535 8637
3536 8636 3536 8633 3537 8633 3538 8631
TIME...MOT...LOC 2154Z 244DEG 17KT 3518 8652
09The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.8 hours after it, 109 km from the path. June 10, 2013.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1601 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
Winchester (BGF), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the touchdown began at 23:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of June 9, 2013
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.